Alabama, 2023

Hail and Damaging Wind in Alabama, July 22, 2023

July 22, 2023 · NWS MOB · 3 events in 2 counties and zones

Strong thunderstorms produced large hail in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms produced large hail in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 22, 9:31 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 9:31 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1031 AM CDT Sat Jul 22 2023

...New AVIATION, MESOSCALE, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1031 AM CDT Sat Jul 22 2023

VFR conditions prevail for the time being. Scattered to numerous
thunderstorms develop this afternoon and overspread the area
through the evening hours. This will likely result in at least
temporary reductions in ceilings and visibilities for portions of
the forecast area. Coverage reduces into the overnight and becomes
confined southeast of the I-65 corridor for Sunday morning. Winds
will generally remain out of the southwest to west today at 5 to
10kts becoming northerly Sunday morning in the wake of a boundary
at around 5kts. MM/25

&&

.MESOSCALE...
(Now through Early Evening)
Issued at 1031 AM CDT Sat Jul 22 2023

While the radar remains rather empty for now over much of the area,
the stage is set for scattered to numerous thunderstorms this
afternoon and evening, along with the potential for a few strong
to severe thunderstorms. SBCAPE/MLCAPE values have increased
already to 4,000 to 5,000j/kg and 2,000 to 3,000j/kg respectively.
Deep layer shear is slightly stronger than originally
anticipated, upwards of 25 to 35kts by this afternoon. 12z CAMs
are likewise more robust with the shear profiles and show better
coverage of strong to severe storms across the forecast area. A
couple of upper level shortwaves transit the region this afternoon
into evening, the first affecting the area after about noon or
1pm, the other coming in after 5 or 6pm. Given this, gradual
height falls occur throughout the day helping provide as a source
of lift across the region. In addition to this, a surface front
continues to sag south into the area this afternoon also serving
as a focus for strong to severe storms. The seabreeze will likely
also serve as a focus mid to late afternoon as that tries to push
inland across coastal counties. Given the stronger shear and
higher confidence in organized severe weather, the marginal risk
was bumped to a slight risk across most areas along and south of
the U.S. Highway 84 corridor. Primary threats will be damaging
wind gusts, particularly in any organized bowing/line segments. A
couple storms could also produce hail up to quarter size, although
this should be rather limited to only the most intense
thunderstorm updrafts.

The threat for flash flooding is also present. High PWATs remain
across the area upwards of 2.3 inches. Torrential rainfall rates
of 2 to 3 inches per hour can be expected with storms, meaning any
areas that receive training of thunderstorms could endure some
flash flooding of low lying and urban areas. This threat will
continue to be monitored throughout the day for if the southward
moving boundary stalls or not. If it does, the flash flood threat
could be locally higher in some spots. MM/25

&&

.NEAR TERM...
(Now through Sunday)
Issued at 1031 AM CDT Sat Jul 22 2023

Today looks to mark the final day of the recent extended period of
high heat impacts across the region as we transition into a stormy
weekend across the north central Gulf Coast region. The strong upper
level ridge has become more dominant over the Desert Southwest and
Four Corners region early this morning, with the ridge axis
extending across Texas and into the Gulf of Mexico. Westerly to
northwesterly flow aloft has meanwhile increased across our forecast
area along the base of a large scale trough that is amplifying
across the eastern CONUS. A surface cold front is sagging into
central portions of MS/AL early this morning. Shortwave impulses
embedded within the W-NW flow aloft have aided in the initiation of
scattered showers and thunderstorms along the vicinity of the
boundary overnight/early this morning, a couple of which have
produced frequent lightning, gusty winds, and very heavy downpours
across far northern portions of our area, including parts of
northern Choctaw, far northern Clarke, and Wilcox counties.

The frontal boundary will continue to drift southward across our CWA
through the day today and should become aligned somewhere in the
vicinity of a Wiggins, MS to Andalusia, AL line by late this
afternoon. Ascent provided by a continued series of shortwave
impulses embedded within the westerly flow along the base of the
large scale trough will combine with strong heating/instability
along the frontal zone to produce numerous to widespread showers and
thunderstorms across our forecast area today, especially as we go
into the afternoon and evening hours. A few of the storms could
approach severe limits with localized damaging wind gusts and
possibly hail given strong instability/MLCAPE values up to 3000-4000
J/KG and 0-6 km shear values of 20-30 knots this afternoon and
evening. A Marginal severe risk from SPC encompasses our entire CWA.
We also have concerns for heavy rainfall and localized flash
flooding as storms will have potential to train along the boundary
within a very moist environment (precipitable water values of 2 to
2.25+ inches). Some of the CAMs, with support from some of the
deterministic global guidance indicate potential for rainfall
amounts of 1 to 3 inches across a good portion of our area through
tonight, but would not be surprised for localized amounts in excess
of 4+ inches to fall where storms train. We will continue to
highlight a localized/limited threat of flash flooding in our local
messaging today. As mentioned above, heat will also be a concern for
one more day today, mainly across the southern part of our forecast
area along and to the south of the boundary. High temperatures
reaching into the low to mid 90s in combination with very high
dewpoints in the mid to upper 70s will yield maximum heat indices
between 106-112 across much of southeast MS, portions of southwest
and south central AL, and the western FL panhandle, where one more
Heat Advisory will be in effect from 11 AM to 7 PM today. It is a
bit uncertain how far south the front will push tonight, but
indications are that it will be oriented somewhere near the coast
late tonight. Showers and storms should become more focused along
coastal portions of the CWA and adjacent Gulf waters during the
overnight hours.

Our forecast area will be located along the base of the longwave
trough axis extending along the Ohio/Tennessee Valleys and adjacent
north central Gulf Coast region on Sunday. The surface front looks
to be oriented from SW to NE across southern parts of southeast MS
into interior south central AL on Sunday afternoon. Precipitable
water values will be highest (1.75-2+ inches) along and southeast of
this boundary on Sunday and we expect the greatest convective
coverage to be across southern and eastern portions of our CWA.
Locally heavy rainfall will once again be possible, especially along
and to the southeast of the I-65 corridor. Instability does not look
as robust on Sunday, but still cannot rule out a couple of strong
storms, especially over the southern half of our area where MLCAPE
could locally exceed 2000 J/KG. High temperatures on Sunday should
finally trend cooler in the upper 80s to lower 90s, with maximum
heat index readings "only" reaching into the mid 90s to around 100
degrees. We have maintained the LOW risk of rip currents for now
along area beaches considering the fairly low tidal ranges and wave
periods, but it could be borderline MODERATE this weekend given the
W-SW surface flow and increased convection near the coast. We will
monitor lifeguard reports and upgrade if necessary. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  71  93  73  94  74  94 /  90  60  20  20   0  20  10  30
Pensacola   76  87  74  92  75  93  76  93 /  90  80  30  30  10  20  10  30
Destin      77  84  76  90  76  91  77  91 /  90  90  40  30  10  20  10  30
Evergreen   71  88  68  93  69  95  71  95 /  80  60  10  10   0  10   0  20
Waynesboro  71  89  68  93  70  95  71  94 /  60  30   0  10   0  10   0  20
Camden      71  88  67  91  69  93  71  93 /  70  30   0   0   0  10   0  10
Crestview   72  88  68  93  70  95  71  95 /  80  80  20  30   0  20   0  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ052-059-060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 22, 12:24 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
124 PM CDT Sat Jul 22 2023

FLZ203-205-221930-
Okaloosa Inland FL-Santa Rosa Inland FL-
124 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OKALOOSA AND
NORTHERN SANTA ROSA COUNTIES THROUGH 230 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Point Baker, or 12 miles north of Milton, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point Baker and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Florida.

&&

LAT...LON 3050 8683 3056 8692 3060 8694 3059 8697
      3076 8721 3091 8710 3081 8668
TIME...MOT...LOC 1823Z 290DEG 16KT 3080 8711

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jul 22, 12:35 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
135 PM CDT Sat Jul 22 2023

FLZ203>206-221930-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
135 PM CDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OKALOOSA AND EAST CENTRAL
SANTA ROSA COUNTIES THROUGH 230 PM CDT...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Laurel Hill to 3 miles
southwest of Crestview to 3 miles east of Bagdad. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crestview, Niceville, and Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Florida.

&&

LAT...LON 3053 8705 3066 8700 3075 8676 3092 8644
      3092 8639 3048 8640
TIME...MOT...LOC 1835Z 269DEG 22KT 3085 8645 3071 8661 3060 8697

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jul 22, 12:38 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
138 PM CDT Sat Jul 22 2023

MSZ067-075-076-221930-
Perry MS-Greene MS-Wayne MS-
138 PM CDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PERRY...SOUTHERN WAYNE
AND NORTHERN GREENE COUNTIES THROUGH 230 PM CDT...

At 138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Clara to Melba. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton and State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3143 8915 3143 8894 3151 8894 3152 8874
      3152 8845 3122 8844 3122 8915
TIME...MOT...LOC 1838Z 287DEG 25KT 3144 8877 3144 8966

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jul 22, 1:12 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
212 PM CDT Sat Jul 22 2023

FLZ203>206-222000-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
212 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OKALOOSA AND
SOUTHEASTERN SANTA ROSA COUNTIES THROUGH 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Bagdad, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bagdad, Navarre, and Navarre Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Florida.

&&

LAT...LON 3036 8695 3038 8692 3037 8695 3050 8716
      3051 8716 3065 8700 3053 8667 3030 8684
TIME...MOT...LOC 1912Z 295DEG 12KT 3053 8703

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jul 22, 1:40 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Sat Jul 22 2023

ALZ052-053-261-MSZ076-079-222030-
Clarke AL-Washington AL-Mobile Inland AL-Greene MS-George MS-
240 PM CDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MOBILE...
WASHINGTON...SOUTH CENTRAL CLARKE...NORTHEASTERN GEORGE AND
SOUTHEASTERN GREENE COUNTIES THROUGH 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Saint Stephens to 3 miles
northwest of Tibbie to 8 miles southwest of State Line. Movement was
south at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Chatom, Leakesville, Chunchula, Saint Stephens,
Wagarville, Gulfcrest, Deer Park, Tibbie, Calvert, Mount Vernon,
McIntosh, and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3134 8840 3147 8835 3159 8806 3125 8785
      3115 8791 3116 8793 3112 8794 3109 8797
      3107 8796 3093 8805 3084 8855 3124 8864
TIME...MOT...LOC 1940Z 348DEG 20KT 3162 8817 3140 8828 3135 8858

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jul 22, 1:43 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
243 PM CDT Sat Jul 22 2023

ALZ262-264-222030-
Baldwin Central AL-Baldwin Inland AL-
243 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BALDWIN COUNTY
THROUGH 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Saraland, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Alabama.

&&

LAT...LON 3076 8802 3078 8799 3079 8800 3079 8799
      3081 8799 3082 8797 3084 8798 3084 8797
      3082 8796 3082 8795 3084 8795 3083 8796
      3084 8796 3085 8795 3086 8796 3082 8769
      3063 8784
TIME...MOT...LOC 1943Z 305DEG 7KT 3080 8797

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM

The radar

The Mobile radar (KMOB), 57 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
July 22, 2:09 PM CST to 2:11 PM CST
Where
Washington County, Fairford
Measured
1 in hail
Reported by
Public
Coordinates
31.170, -88.070

Hail, Baldwin

When
July 22, 2:17 PM CST to 2:19 PM CST
Where
Baldwin County, 2 mi SE of Malbis
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.630, -87.826

Large hail lasted at least 5 minutes in duration. There was damage to numerous vehicles and roofs in the neighborhood. Many older roofs are having to be replaced. The hail was also wind driven and estimated the winds gusted up to 50 mph. There were several large branches downed in the area.

Thunderstorm Wind, Baldwin

When
July 22, 2:20 PM CST to 2:22 PM CST
Where
Baldwin County, 2 mi W of Loxley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.620, -87.784

High winds downed trees and powerlines on CR66.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127922, 1127923, 1127926.